Ohio, 2018

Damaging Winds in Ohio, August 26, 2018

August 26, 2018 · NWS ILN · 5 events in 2 counties and zones

Isolated severe thunderstorms developed in an increasingly unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe thunderstorms developed in an increasingly unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 26, 2:20 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 26, 2:20 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
320 PM EDT Sun Aug 26 2018

.SYNOPSIS...
High pressure and a hot and humid airmass will remain in place
across the region through Tuesday. A cold front will bring a
chance of thunderstorms for Wednesday night into Thursday. This
cold front will also usher in a more seasonable airmass for
late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
We have seen a few showers pop up along a weak low level
convergent axis currently stretching from southeast Indiana into
south central Ohio. This may be being enhanced by a very weak
upper level inflection that is forecast to push east across the
mid Ohio Valley through early evening. With good instability
across the area, will linger a 20 pop across mainly southern
portions of our area through the rest of this afternoon and then
taper pops off through this evening.

Dewpoints this afternoon have nudged up into the mid and upper
70s, particularly across our western areas. This has allowed
for heat indices to push up to around 100 degrees in some areas.
These conditions will likely persist through late afternoon and
will continue with an SPS to highlight the hot and humid
conditions. We will then remain warm overnight with lows mainly
in the lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mid level ridging will continue to shift east across the
Tennessee Valley through the day on Monday. This will lead to
another warm day for our area with highs in the upper 80s to
possibly lower 90s. Models are showing somewhat drier air
working into our area with surface dewpoints only in the lower
70s through the afternoon. This may help keep heat indices a
tad lower than what we are seeing this afternoon. It will also
be tough to rule out an isolated afternoon thunderstorm,
particularly across our east. The chance should remain low
enough though to leave a mention out of the public forecast at
this time.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A broad upper ridge positioned across the Eastern CONUS will provide
hot and dry weather Tuesday over a capped but humid airmass. With
latest models trending a bit slower, lift and moisture convergence
will arrive later on Wednesday ahead of a cold front from the
northwest. This will bring a good chance for showers and
thunderstorms Wednesday afternoon through Wednesday night and into
Thursday when the cold front is forecast to progress southeast. A
low chance of thunderstorms will linger Thursday night and Friday in
southern locations as the cold front drops slowly through Kentucky.
The front, returning north in response to a batch of upstream short
wave energy, may trigger more showers and thunderstorms on Saturday
and Sunday.

Temperatures will exhibit fluctuation with respect to frontal
location. Highs in the upper 80s Tuesday are expected to slip a
couple of degrees Wednesday under increasing clouds and possible
precip. Readings around 00 are forecast for Thursday during frontal
passage. A rebound back to the mid and upper 80s may be observed by
Saturday and Sunday as the front lifts back north.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Mid level ridge will build into the region through the day on
Monday. With afternoon heat and humidity, it will be tough to
rule out an isolated shower or thunderstorm through early this
evening and again later Monday afternoon. However, chance
appears low enough to leave any mention out of the TAFs.
Otherwise, VFR conditions are expected through the TAF period.

OUTLOOK...Thunderstorms possible Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, Aug 26, 2:37 AM EST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
337 AM EDT Sun Aug 26 2018

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-271200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Warren-Hamilton-Clermont-
337 AM EDT Sun Aug 26 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Heat and humidity will push heat indices into the mid and upper 90s
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will continue into early week. Heat indicies are
forecast to range from the upper 90s to near 100 for Monday and
the mid and upper 90s on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-271200-
Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Clinton-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
337 AM EDT Sun Aug 26 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity can be expected through early week. Heat indicies are
forecast to range from the upper 90s to near 100 for Monday and
the mid and upper 90s on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 11:45 AM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1245 PM EDT Sun Aug 26 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-262300-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
1245 PM EDT Sun Aug 26 2018

...HOT AND HUMID CONDITIONS THIS AFTERNOON...

The combination of heat and humidity will allow for heat index
values to top out in the 95 to 100 degree range at times during
the afternoon.

Anyone planning on being outside should take frequent breaks, and
drink plenty of fluids. Remember to check on the elderly and
people without air conditioning.
Local storm report, Aug 26, 3:03 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     5 E VERSAILLES          39.06N 85.16W
08/25/2018                   RIPLEY             IN   BROADCAST MEDIA

            TREE DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

CH
Special weather statement, Aug 26, 4:56 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
556 PM EDT SUN AUG 26 2018

OHZ072-262215-
Clinton OH-
556 PM EDT SUN AUG 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON COUNTY UNTIL 615
PM EDT...

At 556 PM EDT, radar indicated a strong thunderstorm near Wilmington,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Wilmington, Martinsville, Melvin, Cuba, Lees Creek, Reesville, New
Antioch, Morrisville, Ogden, Burtonville and Cowan Lake State Park.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8385 3943 8392 3953 8368 3938 8359
TIME...MOT...LOC 2156Z 243DEG 19KT 3939 8381

JDR
Special weather statement, Aug 26, 5:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
607 PM EDT SUN AUG 26 2018

OHZ046-055-262230-
Delaware OH-Franklin OH-
607 PM EDT SUN AUG 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND SOUTH
CENTRAL DELAWARE COUNTIES UNTIL 630 PM EDT...

At 606 PM EDT, radar indicated a strong thunderstorm over Dublin,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Upper Arlington, Hilliard,
Worthington, Powell, Minerva Park, Ohio State University, Polaris,
Easton, Grandview Heights, Shawnee Hills, Clintonville, Huber Ridge
and Columbus Zoo.

This includes the following Interstates...
 I-70 in Ohio between mile markers 95 and 100.
 I-71 in Ohio between mile markers 104 and 122.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4012 8285 3991 8302 4008 8321 4011 8319
      4011 8317 4014 8317 4021 8312
TIME...MOT...LOC 2206Z 304DEG 15KT 4012 8313

JDR

The radar

The Cincinnati radar (KILN), 74 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickaway

When
August 26, 5:10 PM EST to 5:20 PM EST
Where
Pickaway County, 0.87 mi SE of Crclvll Pickaway Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.510, -82.970

A small business received damage to its siding. Also three to four small trees were knocked down, Finally, pea size hail and heavy rain were also reported.

Thunderstorm Wind, Pickaway

When
August 26, 5:10 PM EST to 5:20 PM EST
Where
Pickaway County, Crclvll Pickaway Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
County Official
Coordinates
39.520, -82.980

Several T-Hangers at the Pickaway County Airport received damage. One hanger had part of the roof removed. The doors on the second hanger were moved off the upper track. A third hanger had the doors blown upwards and off the lower track. An airplane inside the hanger suffered damage to the nose cowling, coolers and carburetors and possible prop damage. A taxiway light was also damaged.

Thunderstorm Wind, Pickaway

When
August 26, 5:15 PM EST to 5:25 PM EST
Where
Pickaway County, 2.07 mi S of Circleville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.570, -82.950

Multiple trees were knocked down over a road. In addition, a tree fell onto a house.

Thunderstorm Wind, Pickaway

When
August 26, 5:20 PM EST to 5:30 PM EST
Where
Pickaway County, 0.87 mi SE of Whisler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.470, -82.820

A tree was knocked down onto a road.

Thunderstorm Wind, Franklin

When
August 26, 6:15 PM EST to 6:25 PM EST
Where
Franklin County, 1.06 mi E of Reynoldsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.950, -82.800

Three trees were reported knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769168, 769241, 769170, 769173, 769175.